Parents advise judicious use in children for depression and suicide

The prescribing of an asthma drug has raised concerns for possible psychiatric effects, particularly among children, with critics questioning whether enough has been done to alert doctors and patients about the potential risks.

The drug, montelukast, has remained popular despite reports of nightmares, hallucinations, and even suicide among some patients. The drug’s label now includes a warning, with a thin black border, but many doctors and patients may not be aware of the risks due to the fine print on the label and a lack of direct communication from the FDA.

While some doctors support the drug’s availability and believe existing cautions are sufficient, researchers and critics argue that the FDA has not done enough to determine how many patients have been harmed by the drug or to get the word out to doctors and patients. They point to a lack of compelling studies that clearly identify the frequency of psychiatric side effects caused by the drug.

The FDA’s warning was issued in March 2020, requiring pharmacists to hand out a medication guide and adding the warning to the drug label. However, the agency did not use its authority to require monitoring of side effects or the education of doctors. In response, FDA officials said that they had taken appropriate action and are continuing to monitor and investigate the issue.

The drug’s manufacturer, Merck, which reaped billions of dollars from the drug, has denied a “significant link between Singulair and neuropsychiatric events.” The company has since spun off the drug to Organon, which has stated that it has communicated appropriate information about the drug’s risks and benefits to patients and health providers.

Stories of children experiencing nightmares, hallucinations, and suicide have raised concerns among parents and families, who feel that they were not properly warned about the drug’s risks. While some studies point to a link between montelukast and psychiatric side effects, others argue that the risks have not been definitively assessed.

The history of the drug’s sales and possible side effects has drawn attention worldwide, with reports from doctors, patients, and researchers highlighting the need for more comprehensive studies to determine the drug’s safety.

In summary, the prescribing of the asthma drug montelukast, known as Singulair, has faced increased scrutiny and criticism due to reports of psychiatric side effects, particularly among children. Critics argue that the FDA has not done enough to determine the scope of the problem and to communicate the risks to doctors and patients. The drug’s manufacturer has denied a significant link to neuropsychiatric events, while some studies continue to point to a potential connection, raising questions about the drug’s safety.

Related Posts